Puerto Rico, 2003Strong Wind in Puerto Rico, September 18, 2003
September 18, 2003 · NWS SJU · 1 event in 1 county or zone
1 strong wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 18, 9:30 AM AST, 5 hours 30 minutes earlier.
Area forecast discussion, Sep 18, 9:30 AM AST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
930 AM AST THU SEP 18 2003
DRY WEATHER TO PREVAIL REST OF TODAY IN SPITE OF RETROGRADING UPPER
LEVEL LOW EAST OF PUERTO RICO. AVN MODEL BRINGING DRIER AIR TILL 18Z
FRIDAY. MODERATE LOW LEVEL FLOW FROM EAST SOUTHEAST SHOULD ALLOW FOR
CONVECTION TO BE FOCUSED ALONG THE WEST AND NORTHWEST PART OF PUERTO
RICO JUST LIKE YESTERDAY. SOUNDING THIS MORNING SHOWS A MORE STABLE
AIRMASS THAN IN THE PAST FOUR DAYS. SHOULD LAST THROUGH FRIDAY
MORNING ONLY SINCE MOISTURE INCREASES LOCALLY FRIDAY. MORE SHOWERS
AND A FEW MORE THUNDERSTORMS UNDER EAST TO NORTHEAST WINDS./RM
5 AM DISCUSSION....
FEEL THAT WEATHER THE NEXT SEVERAL DAYS WILL BE CONTROLLED BY
TYPICAL LOCAL TRENDS...BUT AIDED AT TIMES BY SIGNIFICANT DYNAMIC
FORCING...BEGINNING AS EARLY AS THIS AFTERNOON AND CONTINUING
INTO/THROUGH THE UPCOMING WEEKEND. THERE MAY NOT BE AN ABUNDANCE OF
LOW LEVEL MOISTURE AVAILABLE ALL THE TIME...BUT SHOULD BE SUFFICIENT
TO ALLOW FOR THE DEVELOPMENT OF SHOWERS AND A FEW THUNDERSTORMS...
WITH LOW TO MID LEVEL FLOW DICTATING AREAL PLACEMENT.
TUTT LOW TO OUR EAST-NORTHEAST ALREADY CLOSED OFF AND IS EXPECTED TO
MOVE SLOWLY...BUT STEADILY SOUTHWEST AND THEN WEST-SOUTHWEST TOWARD
AND THEN ACROSS THE LOCAL AREA DURING THE NEXT 24 TO 72 HOURS AND
BEYOND...BRINGING INCREASING INSTABILITY AND MORE FAVORABLE
DYNAMICS. IN FACT...AS NICELY SHOWN IN UPPER LEVEL ANALYSES AND GFS
MODEL DATA AND AS INDICATED BY WATER VAPOR IMAGERY AND YESTERDAYS
NCEP TROPICAL DESK DISCUSSION...IMPRESSIVE 40-60 KNOT WIND MAX ON
WEST SIDE OF TUTT LOW WILL BEGIN TO AFFECT PARTS OF THE NORTHEAST
CARIBBEAN TODAY AND MAY BE JUST CLOSE ENOUGH TO FA TODAY AS WELL...
TO ENHANCE LOCAL CONVECTION THIS AFTERNOON AND TONIGHT AND POSSIBLY
ON FRIDAY AS WELL. THEREAFTER...MID TO UPPER LEVEL LOW/TROUGH ITSELF
WILL BE NEARBY TO ALSO ENHANCE CONVECTION. BASED ON PAST SCENARIOS
OF THIS KIND AND AS MENTIONED IN OUR PREVIOUS AFD...WE MAY SEE A
COUPLE OF THUNDERSTORMS THIS AFTERNOON AND FRIDAY AFTERNOON
APPROACHING SEVERE LIMITS AND THIS COULD ALSO BE THE CASE DURING THE
WEEKEND.
FOR COASTAL WATERS...ALTHOUGH SMALLER...PERSISTENT NORTHWEST SWELLS
WILL CONTINUE ACROSS LOCAL ATLANTIC WATERS AND CARIBBEAN PASSAGES
TODAY AND THEN BUILD AGAIN TONIGHT...BUT ESPECIALLY FRIDAY AND
FRIDAY NIGHT IN YET ANOTHER PULSE OF NORTHWEST SWELL...BEFORE
SUBSIDING AGAIN SATURDAY. FAIRLY TRANQUIL WIND CONDITIONS EXPECTED
NEXT SEVERAL DAYS...IN FACT SHOULD GENERALLY BE 15 KNOTS OR LESS IN
MOST AREAS THROUGH MONDAY.
PLEASE REFER TO ZFP AND CWF FOR FORECAST DETAILS.
SJU...
.PR...NONE.
.VI...NONE.
EQUIPMENT...NO PROBLEMS AT THIS TIME.
SEELEY
Hazardous weather outlook, Sep 18, 6:11 AM AST, 8 hours 49 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-182200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
611 AM AST THU SEP 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.
.TODAY AND TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON...ESPECIALLY OVER THE CENTRAL AND
WESTERN INTERIOR AND NORTHWEST SECTIONS OF PUERTO RICO. ALTHOUGH NO
SIGNIFICANT FLOODING IS EXPECTED TODAY...A FEW LOCATIONS COULD
RECEIVE ENOUGH RAINFALL TO RESULT IN AT LEAST SOME URBAN AND SMALL
STREAM FLOODING. IN ADDITION...MUDSLIDES ARE POSSIBLE OVER AREAS OF
STEEP TERRAIN.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.FRIDAY THROUGH WEDNESDAY...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL DEVELOP IN THE AFTERNOONS ACROSS SECTIONS OF
PUERTO RICO. SOME LOCALIZED URBAN OR SMALL STREAM FLOODING IS
POSSIBLE. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.
.TODAY AND TONIGHT...SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM
OR TWO ARE POSSIBLE ACROSS THE U.S. VIRGIN ISLANDS TODAY. NO
SIGNIFICANT FLOODING IS EXPECTED...BUT A COUPLE OF LOCATIONS COULD
RECEIVE ENOUGH RAINFALL TO RESULT IN SOME MINOR URBAN OR GUT
FLOODING.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.FRIDAY THROUGH WEDNESDAY...SCATTERED SHOWERS AND AN ISOLATED
THUNDERSTORM OR TWO ARE POSSIBLE EACH DAY OVER PARTS OF THE LOCAL
ISLANDS. SOME LOCALIZED URBAN OR GUT FLOODING IS POSSIBLE. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
Strong Wind, Central Interior
- When
- September 18, 3:00 PM AST
- Where
- Central Interior forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- BROADCAST MEDIA
A resident of Barrio Las Cumbres Romero in Villalba reported strong gusty winds that blew away some zinc roof shingles from his home.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Maryland, September 18 to 19, 20031 death · 200 injured · $531 million · 8 events
- Flash Flooding and Flooding in Virginia, September 18 to 21, 200370 injured · $39 million · 50 kt wind · 42 events
- Tropical Storm in Virginia, September 18 to 19, 20033 deaths · $52 million · 18 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $517 million · 19 events
- Tropical Storm and Storm Surge in New Jersey, September 18 to 20, 20032 deaths · $8.0 million · 50 kt wind · 36 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $9.7 million · 6 events
- Tropical Storm in Virginia, September 18 to 19, 200329 injured · $55 million · 5 events
- Hurricane in North Carolina, September 18 to 19, 20031 death · $17 million · 7 events
- Hurricane in North Carolina, September 18, 20031 death · $7.3 million · 13 events
- Tropical Storm in District of Columbia, September 18 to 19, 2003$125 million · 1 event
- Tropical Storm and Storm Surge in Maryland, September 18 to 19, 2003$50 million · 50 kt wind · 15 events
- Storm Surge and Flash Flood in Pennsylvania, September 18 to 19, 20031 injured · $32 million · 52 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336942.